HIGH BLOOD SUGAR AND DIABETES
Reference Reviewed by Michael Dansinger, MD
Blood sugar control is at the centre of any diabetes treatment plan. High blood sugar, or hyperglycaemia, is a major concern and can affect people with both type 1 and type 2 diabetes. There are two main kinds:
- Fasting hyperglycaemia. This is blood sugar that’s higher than 130 mg/dL (milligrams per decilitre) after not eating or drinking for at least 8 hours.
- Postprandial or after-meal hyperglycaemia. This is blood sugar that’s higher than 180 mg/dL 2 hours after you eat. People without diabetes rarely have blood sugar levels over 140 mg/dL after a meal, unless it’s really large.
Frequent or ongoing high blood sugar can cause damage to your nerves, blood vessels, and organs. It can also lead to other serious conditions. People with type 1 diabetes are prone to a build-up of acids in the blood called ketoacidosis.
If you have type 2 diabetes or if you’re at risk for it, extremely high blood sugar can lead to a potentially deadly condition in which your body can’t process sugar. It’s called hyperglycaemic hyperosmolar nonketotic syndrome (HHNS). You’ll pee more often at first, and then less often later on, but your urine may become dark and you could get severely dehydrated.
It’s important to treat symptoms of high blood sugar right away to help prevent complications.
Your blood sugar may rise if you:
- Skip or forget your insulin or oral glucose-lowering medicine
- Eat too many grams of carbohydrates for the amount of insulin you took, or eat too many carbs in general
- Have an infection
- Are ill
- Are under stress
- Become inactive or exercise less than usual
- Take part in a strenuous physical activity, especially when your blood sugar levels are high and insulin levels are low
Early signs include:
- Increased thirst
- Trouble concentrating
- Blurred vision
- Frequent peeing
- Fatigue (weak, tired feeling)
- Weight loss
- Blood sugar more than 180 mg/dL
Ongoing high blood sugar may cause:
- Vaginal and skin infections
- Slow-healing cuts and sores
- Worse vision
- Nerve damage causing a painful cold or insensitive feet, loss of hair on the lower extremities, or erectile dysfunction
- Stomach and intestinal problems such as chronic constipation or diarrhoea
- Damage to your eyes, blood vessels, or kidneys
How Is It Treated?
If you have diabetes and notice any of the early signs of high blood sugar, test your blood sugar and call the doctor. He may ask you for the results of several readings. He could recommend the following changes:
Drink more water. H20 helps remove excess sugar from your blood through urine, and it helps you avoid dehydration.
Exercise more. Working out can help lower your blood sugar. But under certain conditions, it can make blood sugar go even higher. Ask your doctor what kind of exercise is right for you.
Caution: If you have type 1 diabetes and your blood sugar is high, you need to check your urine for ketones. When you have ketones, do NOT exercise. If you have type 2 diabetes and your blood sugar is high, you must also be sure that you have no ketones in your urine and that you are well-hydrated. Then your doctor might give you the OK to exercise with caution as long as you feel up to it.
Change your eating habits. You may need to meet with a dietitian to change the amount and types of foods you eat.
Switch medications. Your doctor may change the amount, timing, or type of diabetes medications you take. Don’t make changes without talking to him first.
If you have type 1 diabetes and your blood sugar is more than 250 mg/dL, your doctor may want you to test your urine or blood for ketones.
Call your doctor if your blood sugar is running higher than your treatment goals.
How to Prevent It
If you work to keep your blood sugar under control — follow your meal plan, exercise program, and medicine schedule — you shouldn’t have to worry about hyperglycaemia. You can also:
- Know your diet — count the total amounts of carbs in each meal and snack.
- Test your blood sugar regularly.
- Tell your doctor if you have repeated abnormal blood sugar readings.
- Wear medical identification to let people know you have diabetes in case of an emergency.
Courtesy: WebMD Medical
Hypoglycaemia: When Your Blood Sugar Gets Too Low
People with diabetes get hypoglycaemia (low blood sugar) when their bodies don’t have enough sugar to use as fuel.
It can happen for several reasons, including diet, some medications and conditions, and exercise.
If you get hypoglycaemia, write down the date and time when it happened and what you did. Share your record with your doctor, so she can look for a pattern and adjust your medications.
Call your doctor if you have more than one unexplained low blood sugar reaction in a week.
Most people feel symptoms of hypoglycaemia when their blood sugar is 70 milligrams per decilitre (mg/dL) or lower.
Each person with diabetes may have different symptoms of hypoglycaemia. You’ll learn to spot yours.
Early symptoms include:
- Feeling shaky
- Pounding heart; racing pulse
- Pale skin
Without treatment, you might get more severe symptoms, including:
- Poor coordination
- Poor concentration
- Numbness in mouth and tongue
- Passing out
- Nightmares or bad dreams
Diabetes Drugs Linked to Hypoglycaemia
Ask your doctor if any of your medicines can cause low blood sugar
Insulin treatment can cause low blood sugar, and so can a type of diabetes medications called “sulfonylureas.”
Commonly used sulfonylureas include:
- Glimepiride (Amaryl)
- Glipizide (Glucotrol)
- Glibenclamide (Glyburide, Micronase)
Older, less common sulfonylureas tend to cause low blood sugar more often than some of the newer ones. Examples of older drugs include:
- chlorpropamide (Diabinese)
- repaglinide (Prandin)
- tolazamide (Tolinase)
- tolbutamide (Orinase)
You can also get low blood sugar if you drink alcohol or take allopurinol(Zyloprim), aspirin, Benemid, probenecid (Probalan), or warfarin(Coumadin) with diabetes medications.
You shouldn’t get hypoglycaemia if you take alpha-glucosidase inhibitors, biguanides (such as metformin), and thiazolidinedione’s alone, but it can happen when you take them with sulfonylureas or insulin
Diet and Hypoglycaemia
You can get low blood sugar if you take too much insulin for the number of carbohydrates you eat or drink.
For instance, it can happen:
- After you eat a meal that has a lot of simple sugars
- If you miss a snack or don’t eat a full meal
- If you eat later than usual
- If you drink alcohol without eating any food
Don’t skip meals if you have diabetes, particularly if you’re taking diabetes medications.
If you have diabetes and think you have hypoglycaemia, check your blood sugar level.
Do your levels often drop after meals that include a lot of sugars? Change your diet. Avoid sugary foods, and eat frequent small meals during the day.
If you get low blood sugar when you haven’t eaten, have a snack before bedtimes, such as a protein or a more complex carbohydrate.
Your doctor may find that you take too much insulin that peaks toward the evening-to-morning hours. In that case, she may lower your insulin dose or change the time when you get your last dose of it.
When You Have Low Blood Sugar
First, eat or drink 15 grams of a fast-acting carbohydrate, such as:
- Three to four glucose tablets
- One tube of glucose gel
- Four to six pieces of hard candy (not sugar-free)
- 1/2 cup fruit juice
- 1 cup skim milk
- 1/2 cup soft drink (not sugar-free)
- 1 tablespoon honey (put it under your tongue so it gets absorbed into your bloodstream faster)
Fifteen minutes after you’ve eaten a food with sugar in it, check your blood sugar again. If your blood sugar is still less than 70 mg/dL, eat another serving of one of the foods listed above. Repeat these steps until your sugar becomes normal.
If You Pass Out
Hypoglycaemia may make you pass out. If so, you’ll need someone to give you a glucagon injection.
Glucagon is a prescription medicine that raises blood sugar, and you may need it if you have severe hypoglycaemia. It’s important that your family members and friends know how to give the injection in case you have a low blood sugar reaction.
If you see someone having a severe hypoglycaemic reaction, call 911 or take him or her to the nearest hospital for treatment. Do not try to give an unconscious person food, fluids, or insulin, as they may choke.
Do Not Drive When You Have Low Blood Sugar
It’s very dangerous. If you’re driving and you have hypoglycaemia symptoms, pull off the road, check your blood sugar, and eat a sugary food. Wait at least 15 minutes, check your blood sugar, and repeat these steps if necessary. Eat a protein and carbohydrate source (such as peanut butter crackers or cheese and crackers) before you drive on.
Be prepared. Keep a sugar source in your car at all times for emergencies.
If you have diabetes, ways you can prevent hypoglycaemia include:
- Follow your meal plan.
- Eat at least three evenly spaced meals each day with between-meal snacks as prescribed.
- Plan your meals no more than 4 to 5 hours apart.
- Exercise 30 minutes to 1 hour after meals. Check your sugars before and after exercise, and discuss with your doctor what types of changes can be made.
- Double-check your insulin and dose of diabetes medicine before taking it.
- If you drink alcohol, be moderate and monitor your blood sugar levels.
- Know when your medicine is at its peak level.
- Test your blood sugar as often as directed by your doctor.
- Carry an identification bracelet that says you have diabetes.
WebMD Medical Reference